Sinus tachycardia: Mgmt

Generic Clinical Sciences

The definition of sinus tachycardia is a regular heart rhythm where there is a P wave before every QRS complex where beats per minute are greater than 100.  This elevated heart rate is due to increased conduction via the SA node from sympathetic stimulation. Typically, the management of sinus tachycardia consists of diagnosing the underlying cause and if possible treating it. The differential diagnosis can be broad and it may be useful to consider etiologies falling into categories including physiologic response, response to a pathologic process, or drug related with additional considerations in the setting of undergoing surgery/anesthesia.

Pathologic processes relating to sinus tachycardia (though not as common) are important to include in the differential diagnosis as failure to recognize certain conditions and intervene may result in severe adverse outcomes for the patient. Cardiac etiologies include acute myocardial infarction or ischemia, pericarditis, tamponade, or CHF. Of particular note sinus tachycardia can occur in a third of individuals with acute MI and persistent tachycardia is a poor prognostic indicator. Pulmonary etiologies may include tension pneumothorax, pulmonary edema, or pulmonary embolus (including blood, air, fat, etc). Other underlying medical causes include hyperthyroidism or pheochromocytoma.

In addition to treating the underlying condition, treatment of the sinus tachycardia can be provided by giving supplemental oxygen as to keep up with the increased oxygen demand. Beta-blockers may also be administered. In particular it is important to consider the baseline condition of the patient and any pre-existing cardiac conditions such as CAD or CHF as patients with such conditions may not tolerate prolonged sinus tachycardia as a young healthy individual would. Caution must be used however when treating tachycardia of unknown etiology with beta blockers as the increased heart rate may be a compensatory mechanism increasing cardiac output as discussed above and this may cause a sudden decrease in blood pressure which may prove dangerous. Also individuals with reactive airway disease who may be predisposed to bronchospasm may not tolerate beta blocker therapy.

49%

Answered correctly

2014

Year asked